Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 62, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 4, 2020, 1:31 AM CST for Issaquena County, Sharkey County, Yazoo County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2020, 1:31 AM CST (07:31 UTC)
- Expired
- Mar 4, 2020, 2:15 AM CST
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Issaquena County, MS, Sharkey County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 91 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 7.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 10:41 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Mar 3, 10:41 PM CST, 2 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1041 PM CST Tue Mar 3 2020
.UPDATE...
Updated for evening discussion.
&&
.DISCUSSION...
Rest of tonight:
Main updates to the going forecast were the potential for heavy
rain & severe weather still remain but potentially a little
earlier. Right along the baroclinic zone & stalled front, there is
potential for some strong frontogenesis & rapid increase in radar
echoes & QPF overnight, especially after the 3-4AM timeframe. Due
to the strong frontogenetical forcing overtop such a rich
tropical airmass (i.e. PWs approaching an inch & three quarters) &
it being convective, we should see a rapid uptick in convection
in the overnight hours. Due to this, some uptick in QPF has been
adjusted upward. Some of the localized hi-res CAM guidance,
including the ARW, NMM & HREF localized prob. match mean
approaching the 3-5+ inch range, right along or just south of the
Interstate 20 corridor. No real major changes are needed in the
going graphic, other than to bump up the QPF totals. Will have to
monitor HWO outlooks & threat areas if this going trend remains,
especially if the HRRR comes more in line with the more aggressive
guidance. If that is a case, localized areal upgrade in HWO category
& QPF totals couldn't be out of the realm of possibility. In
addition, there will remain some severe potential, with copious
amounts of deep layer shear, increasing low-level helicity &
clockwise curving shear profiles in juxtaposition with surface/ML
destabilization south of the southward sagging frontal boundary.
Main adjustments were to bring the mention of flooding & severe
storms even earlier before daybreak tomorrow, with the heavy rain
definitely even more likely in that timeframe. /DC/
Prior discussion below:
Tonight and Wednesday: Zonal flow will persist across the
forecast area into tonight, ahead of a cold front slowly sinking
southeast through the Delta region this afternoon. On Wednesday, a
closed mid/upper level low pressure system will lift east
northeast from West Texas up towards the ArkLaTex region. In
response to this approaching low aloft, flow across the region
will increase from the southwest Wednesday, with a series of
disturbances aloft lifting across the forecast area along and
ahead of the aforementioned cold front. The increased flow across
the region, will result in an increased deeply moist airmass
residing across the region ahead of the front on Wednesday, with
good chances for showers and storms expected.
While some small rain chances will linger across the forecast area
overnight, rain chances will be on the increase early Wednesday
morning. As the disturbances move across the region, at least a
couple of rounds of showers and storms are expected to impact the
CWA during the course of the day Wednesday. The first of such
rounds currently looks to begin impeding upon the CWA by sunrise,
with a second potentially affecting the CWA come mid-afternoon.
Due to the richly moist airmass, the potential for training storms,
and the addition of already very saturated ground conditions, the
potential for flash flooding will exist from early Wednesday through
the afternoon hours, this is especially the case across central and
southern portions of the CWA. There, a "Flash Flood Watch" has been
hoisted as two to four inches of rain, with locally higher amounts
possible, can be expected. Elsewhere, rainfall totals look to range
from one to three inches. Based upon later data, this watch could
be adjusted in the future.
With good levels of instability over portions of the CWA ahead of
the front, adequate wind shear, and better forcing, the potential
for severe storms will also exist across a portion of the CWA
Wednesday. Currently, the best potential looks to reside south of
the Interstate 20 corridor, where the best instability will exist.
Damaging wind gusts will be the primary hazard with such storms.
However, a tornado cannot be ruled out, and hail to the size of
quarters will be possible. Currently, the threat of such storms will
accompany each round of convection as it moves east northeast
through the region ahead of the southward sinking front. As the
front sinks south, the threat of severe storms will likewise shift
south throughout the day. /19/
Wednesday night through Monday: there will remain an ongoing threat
of severe storms and flash flooding Wednesday evening generally
south of Highway 82. A surface low is expected to track northeast
across our southeast most zones while a shortwave trough, from a
once closed low, tracks northeast across the northwest portions of
our CWA. Damaging wind gusts remain the primary concern with the
severe threat but hail to quarter size and a couple tornadoes will
also be possible. Locally heavy rainfall of two to four inches in a
short amount of time will likely lead to flash flooding and a Flash
Flood Watch will remain in effect for the area along and south of a
line from Kemper to Warren Counties in Mississippi and to Franklin
Parish in Louisiana. The severe storm threat should end by midnight
while the heavy rain will take until after midnight to end. The
shortwave trough will shift east of Mississippi by noon Thursday
bringing and end to the light rain. Thursday a northern stream
shortwave dropping over the Northern Plains out of Canada will close
off a low over the Great Lakes while deepening a trough whose axis
will swing across our CWA Thursday night. This will maintain
northwest flow aloft over our region and bring in a much drier
airmass. This will also help draw south a >1030mb high over the
Central Plains and set up a period of cooler than normal
temperatures and dry weather that will last into Sunday. By Sunday
the >1030mb surface high will be centered over the southeast states
and return flow will be back across our CWA. Our winds aloft will
become southwesterly by Sunday evening a the chance for rain looks
to return Sunday night ahead of a weak cold front that is currently
expected to move into our CWA Monday night. /22/
&&
.AVIATION...
00Z TAF discussion:
A frontal boundary is sagging into southern MS tonight, some sct
showers across the state. VFR for now, with the llvl moisture
resulting in MVFR cigs and more rain later this evening as the
front drifts with an upper air disturbance riding through aloft.
Winds are coming around to more northerly north of the boundary...
and towards northeasterly overnight and into the early morning
hours. A few sites invof the boundary and points south by morning
may see the ceilings drop below 1000ft with tsra more focused in
the southern half of the state.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 58 63 50 62 / 80 100 100 39
Meridian 59 63 49 62 / 76 100 100 52
Vicksburg 59 62 51 64 / 78 100 95 28
Hattiesburg 64 69 52 65 / 79 100 100 22
Natchez 61 64 51 63 / 86 100 99 17
Greenville 55 59 48 63 / 54 97 89 45
Greenwood 55 60 49 63 / 47 97 100 61
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from 3 AM CST Wednesday through late Wednesday
night for MSZ043>066-072>074.
LA...Flash Flood Watch from 3 AM CST Wednesday through late Wednesday
night for LAZ016-023>026.
AR...None.
&&
DC/19/22Hazardous weather outlook, Mar 3, 11:15 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 1115 PM CST Tue Mar 3 2020 ARZ074-075-MSZ018-019-025>030-034-050515- Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Washington- 1115 PM CST Tue Mar 3 2020 This hazardous weather outlook is for portions of southeast Arkansas, and north central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through daybreak Through daybreak, isolated severe thunderstorms are possible. Some storms could produce damaging wind gusts. Quarter size hail is possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region early this morning. MSZ031>033-035>039-050515- Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee- 1115 PM CST Tue Mar 3 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and northeast Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through daybreak FLOODING THREAT...Limited TIMING...Tonight Through daybreak, isolated severe thunderstorms are possible. Some storms could produce damaging wind gusts. Quarter size hail is possible. (https://www.weather.gov/images/jan/graphicast/1.png) Tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Severe thunderstorms capable of producing damaging wind gusts, along with tornadoes, and large hail will remain possible across southern portions of the outlook area through Wednesday afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) Areas of flash flooding will remain likely across portions of the outlook area through Thursday morning. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region early this morning. LAZ007>009-015-MSZ040>042-050515- Morehouse-West Carroll-East Carroll-Richland-Issaquena-Sharkey- Yazoo- 1115 PM CST Tue Mar 3 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Early this morning and again tonight FLOODING THREAT...Limited TIMING...Tonight Early this morning and again tonight, isolated severe thunderstorms are possible. Some storms could produce damaging wind gusts. Quarter size hail is possible. (https://www.weather.gov/images/jan/graphicast/1.png) Tonight, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Severe thunderstorms capable of producing damaging wind gusts, along with tornadoes, and large hail will remain possible across southern portions of the outlook area through Wednesday afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) Areas of flash flooding will remain likely across portions of the outlook area through Thursday morning. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region early this morning and tonight through Wednesday night. LAZ016-023-MSZ043>052-050515- Madison LA-Franklin LA-Madison MS-Leake-Neshoba-Kemper-Warren- Hinds-Rankin-Scott-Newton-Lauderdale- 1115 PM CST Tue Mar 3 2020 This hazardous weather outlook is for portions of northeast Louisiana, and central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Early this morning and again tonight FLOODING THREAT...Elevated TIMING...Tonight Early this morning and again tonight, isolated severe thunderstorms are possible. Some storms could produce damaging wind gusts. Quarter size hail is possible. (https://www.weather.gov/images/jan/graphicast/1.png) Tonight, areas of flash flooding are likely. Some roads could be flooded or closed, along with some structures potentially threatened by high water. Ongoing river flooding could be worsened. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Severe thunderstorms capable of producing damaging wind gusts, along with tornadoes, and large hail will remain possible across southern portions of the outlook area through Wednesday afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) Areas of flash flooding will remain likely across portions of the outlook area through Thursday morning. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region early this morning and tonight through Wednesday night. LAZ024>026-MSZ053>066-072>074-050515- Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson-Smith-Jasper- Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 1115 PM CST Tue Mar 3 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight FLOODING THREAT...Elevated TIMING...Tonight Tonight, severe thunderstorms and tornadoes are possible. Some thunderstorms could produce damaging winds to 60 to 70 mph and hail quarter size or larger. (https://www.weather.gov/images/jan/graphicast/1.png) Tonight, areas of flash flooding are likely. Some roads could be flooded or closed, along with some structures potentially threatened by high water. Ongoing river flooding could be worsened. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Wednesday through Tuesday Severe thunderstorms capable of producing damaging wind gusts, along with tornadoes, and large hail will remain possible across southern portions of the outlook area through Wednesday afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) Areas of flash flooding will remain likely across portions of the outlook area through Thursday morning. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region early this morning and tonight through Wednesday night. 23 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Mar 4, 12:13 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
1213 AM CST Wed Mar 4 2020
LAZ007-040645-
Morehouse LA-
1213 AM CST Wed Mar 4 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOREHOUSE PARISH UNTIL
1245 AM CST...
At 1213 AM CST, Meteorologists were tracking a strong thunderstorm
over Sterlington, or 8 miles north of Swartz, moving northeast at 55
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Bastrop around 1220 AM CST.
Galion around 1235 AM CST.
Other locations impacted by this storm include Collinston and Mer
Rouge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3274 9205 3276 9206 3278 9206 3294 9171
3274 9161 3270 9164 3269 9162 3258 9192
3261 9193 3266 9191 3267 9193 3266 9194
3271 9197 3270 9202 3271 9204 3270 9204
3269 9205 3273 9207
TIME...MOT...LOC 0613Z 243DEG 50KT 3269 9204
7The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 12:59 AM CST | Severe Thunderstorm Warning | JAN | Issaquena | 46 min |
| Mar 4, 1:39 AM CST | Special Weather Statement | JAN | Neshoba | 36 min |
| Mar 4, 1:47 AM CST | Severe Thunderstorm Warning | JAN | Kemper, Neshoba | 43 min |
| Mar 4, 2:06 AM CST | Severe Thunderstorm Warning | JAN | Madison, Yazoo | 54 min |
| Mar 4, 2:21 AM CST | Severe Thunderstorm Warning | JAN | Kemper | 24 min |
| Mar 4, 2:28 AM CST | Severe Thunderstorm Warning | JAN | Madison, Rankin | 33 min |
| Mar 4, 2:52 AM CST | Severe Thunderstorm Warning | JAN | Leake, Neshoba, Newton, Rankin, Scott | 38 min |
| Mar 4, 3:10 AM CST | Severe Thunderstorm Warning | JAN | Jasper, Jones | 35 min |
| Mar 4, 3:23 AM CST | Severe Thunderstorm Warning | JAN | Lauderdale, Newton, Scott | 52 min |
| Mar 4, 3:44 AM CST | Severe Thunderstorm Warning | JAN | Copiah, Lawrence, Simpson | 48 min |
| Mar 4, 3:50 AM CST | Special Weather Statement | JAN | Yazoo | 25 min |
| Mar 4, 3:56 AM CST | Severe Thunderstorm Warning | JAN | Lauderdale | 49 min |
| Mar 4, 3:57 AM CST | Severe Thunderstorm Warning | JAN | Attala, Holmes, Madison, Yazoo | 48 min |
| Mar 4, 4:06 AM CST | Special Weather Statement | JAN | Claiborne | 24 min |
| Mar 4, 4:24 AM CST | Tornado Warning | JAN | Covington, Jefferson Davis, Simpson, Smith | 66 min |
| Mar 4, 4:31 AM CST | Severe Thunderstorm Warning | JAN | Attala, Leake, Madison | 44 min |
| Mar 4, 4:36 AM CST | Special Weather Statement | JAN | Claiborne, Copiah | 24 min |
| Mar 4, 4:48 AM CST | Tornado Warning | JAN | Covington, Jones | 42 min |
| Mar 4, 5:15 AM CST | Severe Thunderstorm Warning | JAN | Jones | 45 min |
| Mar 4, 8:47 AM CST | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 58 min |
| Mar 4, 9:12 AM CST | River Flood Warning | JAN | Leake | 7 days |
| Mar 4, 9:30 AM CST | Severe Thunderstorm Warning | JAN | Claiborne, Hinds, Rankin | 45 min |
| Mar 4, 10:08 AM CST | Severe Thunderstorm Warning | JAN | Rankin, Scott, Smith | 52 min |
| Mar 4, 10:51 AM CST | Severe Thunderstorm Warning | JAN | Jasper, Newton | 39 min |
| Mar 4, 11:20 AM CST | Special Weather Statement | JAN | Lauderdale | 25 min |
| Mar 4, 1:25 PM CST | Special Weather Statement | JAN | Copiah | 65 min |
| Mar 4, 3:08 PM CST | River Flood Warning | JAN | Noxubee | 6 days |
| Mar 4, 12:13 AM CST | Special Weather Statement | JAN | Morehouse | 32 min |
| Mar 4, 12:27 AM CST | Severe Thunderstorm Warning | JAN | East Carroll, Morehouse, West Carroll | 48 min |
| Mar 4, 4:51 AM CST | Special Weather Statement | JAN | West Carroll | 24 min |
| Mar 4, 4:59 AM CST | Severe Thunderstorm Warning | JAN | East Carroll, Richland, West Carroll | 31 min |
| Mar 4, 8:12 AM CST | Special Weather Statement | JAN | Franklin, Richland | 48 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.